Wednesday, June 6, 2018

Sometimes your antidepressant (s) poop out. Don't give up!



 Steve's expertise is dealing with mood and anxiety disorders. He provides answers and knows that a person can be spiritually depressed. He is a certified DBT Therapist. He also is an experienced marriage counselor.  He does in person and phone counseling, including Skype.


Hi to All,
I found this article interesting. I have experienced the 'poop out' effect while on Zoloft, Paxil. and fluvoxamine,  I would cycle into a deep depression. I would have another one of the above prescribed
medications but they did not last.















Antidepressant Medication “Poop Out”

A reader from Roswell, Georgia asks: “I have been taking 20 mg/day of Celexa (citalopram) for about a year and a half for depression. It was the first medication I tried, and it worked great. For the past two months or so, however, I haven't been feeling great. I have been sleeping a lot, crying a lot, and feeling antisocial. Is it possible for Celexa to "poop out" and just stop working over time? Should I talk to my doctor about increasing my dosage or changing medications? Or maybe this bout with depression is just extra bad and I should tough it out?” Here’s our advice.

Antidepressant tachyphylaxis -- known less formally as the "poop out" effect -- was first described in 1984 when researchers observed that some patients experienced relapse of mood symptoms on antidepressants that had previously been effective therapies. There is some suggestion that serotonin reuptake inhibitors, or SSRIs, such as Celexa, are more prone to tachyphylaxis than other antidepressants, such as tricyclic medications like nortriptyline and serotonin norepinephrine reuptake inhibitors (SNRIs) like Effexor.

When antidepressants appear to "poop out," there are four options available to the physician and patient. 

The first is to increase 
the medication dosage in an effort to boost the antidepressant effect, assuming the maximum dose is not already prescribed. For example, the maximum dose of Celexa is 60 mg daily. A common pattern with SSRIs is for there to be an initial response to a lower dose that is not sustained, requiring titration over time to higher doses. Increasing the dosage alone may be sufficient to jumpstart recovery.

The second option is to switch antidepressant medications, either to another medication within the same class or to a different class. This method has the benefit of simplicity, in that it continues to be a single medication regimen.

The third and fourth options involve augmentation of the current antidepressant, either with the addition of a second antidepressant or a non-antidepressant augmentation drug. If a second antidepressant is chosen, it is common to add a medication with a different mechanism of action. For example, if someone is already taking an SSRI, the physician might add a tricyclic antidepressant. Non-antidepressant augmentation strategies include lithium, low-dose atypical neuroleptics such as Zyprexa or Risperdal, thyroid hormone, the blood pressure medication Pindolol, or the anti-anxiety drug Buspar (buspirone).

Bottom line: In most cases like yours, the simplest intervention is to increase the dosage of the antidepressant medication you're already taking, particularly because it has been effective in the past and you're not currently taking the maximum dosage. The key to successful treatment of depression is ongoing communication between you and your physician and not settling for partial recovery resigning oneself to "toughing it out."Johns Hopkins Health Alert

I would like to give one more option.  Iwas on Paxil and Zoloft and Luvox, three SSRIS. They all "pooped out."  My long time psychiatrist said that I maybe suffering from bipolar two disorder. He first  tried Lithium, from which I become toxic, and almost died, and then he decided to try a new drug at the time called Seroquel (Generic Quetiapine). Seroquel acts a mood stabilizer.  It has been about sixteen years and I have never had a severe depressive episode since then. SB








It will soon be in the bookstores and online. If you like, I could give you a signed copy. I am not collecting money now, but I can put you on alert status. I will inform you when it is available.

Please read the following review.

I applaud Steve’s courage and professionalism in coming forward with this much needed book. The church is made up of everyday, real people and mmental illness is a real problem that cannot be swept under the rug. 


As God gave us doctors to help us with heart attacks, back surgeries, and diabetes, he also gave us doctors to help us with mental illness. Of course God can heal somebody
immediately of any disease or illness, but oftentimes he uses doctors, medicine, and other tools to help. In that regard, I believe Steve’s book is a godsend.

It gives pastors the knowledge, information, and tools they need to successfully and confidently address this critical issue with those they oversee.
God bless you Steve for having the courage to come out of the darkness and shine
a light on your own experience so that others may be helped, healed, blessed,
and God glorified throughout it all. 

Steve Bloem delivers the information in a way
that will help pastors and impact the kingdom of God today and in the ages to
come. God has used Steve’s personal journey mightily to help him understand
the tragedy, effects, trauma, solutions, and answers for dealing with mental
illness. This book is a must read for every pastor and I believe should be taught
as a course in every seminary.”
—Jack Alan Levine,
Executive Pastor, Purpose Church,
Orlando, Florida